Georgia, 2003

Damaging Winds in Georgia, May 2, 2003

May 2, 2003 · NWS CAE · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 8:03 PM EST, 3 minutes earlier.

Area forecast discussion, May 2, 8:03 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT FRI MAY 2 2003

UPDATED POPS TO LIKELY IN THE AUGUSTA AREA...CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS MOVING INTO CENTRAL SAVANNAH RIVER AREA...APPEARS TO
BE LEWP. DAMAGING WIND THREAT INCREASED DURING LAST HOUR. POPS STILL CHANCE
CAE AREA...AND SLIGHT CHANCE NORTH OF CAE. NO OTHER CHANGES...SEVERE
THUNDERSTORMS WATCH REMAINS IN EFFECT TO 1000 PM.

FCSTID =   19
CAE   62  84  57  80 /  30  10  10  10
AGS   61  85  55  82 /  60  10  10  10
SSC   62  83  57  79 /  30  10  10  10
OGB   63  84  58  81 /  30  10  10  10

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, May 2, 4:17 AM EST, 15 hours 49 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Local storm report, May 2, 4:54 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
554 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     MT. CARMEL                SC   WIND DAMAGE
05/02/03   MCCORMICK                      SHERIFF REPORTED NUMEROUS
                                          TREES DOWN

AWP
Local storm report, May 2, 5:23 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
623 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     4 SW LANCASTER            SC   1.75 INCH HAIL
05/02/03   LANCASTER                      SHERIFF REPORTED GOLFBALL
                                          SIZE HAIL

620 PM     LANCASTER/HEATH SPRINGS   SC   WIND DAMAGE
05/02/03   LANCASTER                      SHERIFF REPORTED NUMEROUS
                                          TREES DOWN FROM DOWNTOWN
                                          LANCASTER TO HEATH
                                          SPRINGS

AWP
Local storm report, May 2, 5:38 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     CHESTERFIELD              SC   WIND DAMAGE
05/02/03   CHESTERFIELD                   SHERIFF REPORTED TREES
                                          DOWN IN THE TOWN OF
                                          CHESTERFIELD

AWP
Local storm report, May 2, 6:06 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
706 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     BISHOPVILLE/ELIOTT        SC   WIND DAMAGE
05/02/03   LEE                            LEE COUNTY EMERGENCY
                                          DIRECTOR REPORTED
                                          NUMEROUS TREES/POWERLINES
                                          DOWN.

AWP
Local storm report, May 2, 6:13 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
713 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     EDGEFIELD                 SC   .75 INCH HAIL
05/02/03   EDGEFIELD                      SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL

AWP
Special weather statement, May 2, 6:39 PM EST, 1 hour 27 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER
HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH
RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN
AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50
MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CDL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
May 2, 8:06 PM EST
Where
McDuffie County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.483

Sheriff reported trees down across the county.

Thunderstorm Wind, Columbia

When
May 2, 8:20 PM EST
Where
Columbia County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -82.250

Sheriff reported trees down across the county.

Thunderstorm Wind, Richmond

When
May 2, 8:30 PM EST
Where
Richmond County, Central Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -82.117

Sheriff reported trees down across central and southern Richmond county.

Thunderstorm Wind, Burke

When
May 2, 8:50 PM EST
Where
Burke County, Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.083, -82.017

Sheriff reported trees and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352896, 5352897, 5352898, 5352899.